SEARCH

SEARCH BY CITATION

Keywords:

  • Antiepileptic drugs;
  • Antimicrobial agents;
  • Drug interactions

Summary

  1. Top of page
  2. Case Report
  3. Discussion
  4. References

In the treatment of seizures and epilepsy associated with central nervous system (CNS) infections, drug–drug interactions may significantly and unexpectedly impact outcome not only of epilepsy but also of the infectious disorders in both emergent and chronic care situations. A case is described in whom, the administration of the antimicrobial agent, meropenem presumably reduced serum valproate concentrations resulting in impaired seizure control. Other situations are reviewed in which interactions between antiepileptic drugs (AEDs) and antimicrobial agents may be of clinical significance. These include: (1) seizure management in individuals with neurocysticercosis, (2) management of seizures in patients with lobar tuberculomas, (3) management of seizures due to cerebral abscess, and (4) management of seizures in HIV-seropositive individuals.

Interactions between antiepileptic drugs (AEDs) and antimicrobial agents are of critical concern in the management of both central nervous system (CNS) infectious disorders and of seizures and epilepsy in the setting of CNS infections. Knowledge of these interactions is essential for the management of patients with multisystem diseases. The following case report illustrates this point typically.

Case Report

  1. Top of page
  2. Case Report
  3. Discussion
  4. References

A morbidly obese female, aged 71 years was admitted into hospital for an emergency coronary artery bypass graft surgery due to unstable angina. She had a background medical history of obstructive sleep apnea, being treated with nocturnal positive airway pressure therapy and right hemicorporeal seizures due to a left parietal lobe arteriovenous malformation that had earlier failed to respond to embolization. She was referred to the neurologist for perioperative seizure management. An electrocardiogram at admission revealed first-degree heart block. Therefore, intravenous sodium valproate was chosen to manage her symptomatic epilepsy during the perioperative period. The immediate postoperative course was uneventful and her seizures were well-controlled. However, 5 days later, she developed sternal pain and local examination revealed wound infection with dehiscence of the edges. Swab cultures from the wound grew Pseudomonas aeruginosa resistant to many antibiotics. She was administered intravenous meropenem (3 g/day). The very next day, she experienced frequent right upper limb focal motor and aphasic seizures that did not respond to intravenous supplementation of sodium valproate. At this point of time, serum levels of sodium valproate were found to be markedly subtherapeutic despite intravenous augmentation. She was then switched over to levetiracetam and her seizures abated.

Discussion

  1. Top of page
  2. Case Report
  3. Discussion
  4. References

De Turck et al. (1998), first reported an interaction between meropenem and valproic acid in two adults. They found that plasma levels of valproic acid were decreased by concomitant administration of meropenem and amikacin. Because this effect was not observed when amikacin was administered alone, they suggested that this effect was mediated by meropenem. Yokogawa et al. (2001), studied the effects of meropenem on valproic acid metabolism in rabbits. They noted that plasma levels of valproic acid were lowered by the simultaneous administration of meropenem. Nacarkucuk et al. (2004), reported similar findings in three children suggesting that the interaction between meropenem and valproic acid merits clinical vigilance, especially in a setting of critical illness.

In clinical practice, several additional clinical situations warrant vigilance for AED–antimicrobial interactions. These are discussed below.

Seizure management in neurocysticercosis

Phenytoin and carbamazepine increase the first-pass metabolism of praziquantel, plasma concentrations of which are reduced by 74–90% (Bittencourt et al., 1992). This interaction may potentially contribute to therapeutic failure of praziquantel. It may be surmised that a similar interaction could occur with the administration of phenobarbital which is also a potent inducer of drug metabolizing enzymes. Phenobarbital, phenytoin, and carbamazepine also increase the metabolism of albendazole (the other more commonly used agent for neurocysticercosis) by 50–65% due to stimulation of CYP3A4 (Lanchote et al., 2002).

Drug interactions in the management of cerebral tuberculomas

Isoniazid inhibits the metabolism of various AEDs including phenytoin, carbamazepine, valproic acid, and ethosuximide, producing high serum levels of these drugs and resulting in potential clinical toxicity (Miller et al., 1979; Valsalan & Cooper, 1982; van Wieringen & Vrijlandt, 1983; Jonville et al., 1991). Conversely, the enzyme-inducing antitubercular agent, rifampicin reduces plasma concentrations of phenytoin, carbamazepine, valproic acid, ethosuximide, and lamotrigine, thus making some of these AEDs relatively ineffective in the clinical context of this combination. When combined with isoniazid, rifampicin counteracts the former's inhibitory effect on the metabolism of phenytoin (Kay et al., 1985).

Drug interactions in the management in cerebral abscess

Chloramphenicol may cause AED toxicity by increasing the plasma concentrations of phenytoin and phenobarbital (Krasinski et al., 1982). Phenobarbital increases the metabolism of chloramphenicol thus reducing its effectiveness and phenytoin seems to have the opposite effect (Krasinski et al., 1982). Interactions between valproate and meropenem have already been discussed (De Turck et al., 1998; Yokogawa et al., 2001; Nacarkucuk et al., 2004). Some macrolide antibiotics like erythromycin are potent inhibitors of CYP3A4 and have the potential to increase plasma levels of carbamazepine resulting in clinical toxicity (Babany et al., 1988; Pauwels, 2002). Rarely, erythromycin can produce increase in serum levels of valproate resulting in clinical toxicity (Redington et al., 1992). The author has come across one such case with severe CNS toxicity induced by an interaction between erythromycin and valproate. Oxcarbazepine, tiagabine, felbamate, topiramate, and levetiracetam appear not to be affected by the concomitant administration of erythromycin (Keranen et al., 1992; Thomsen et al., 1998).

Drug interactions in HIV-positive individuals on antiretroviral treatment

Seizures may occur in 11–15% of HIV-seropositive individuals (Wong et al., 1990). Many antiretroviral agents including nevirapine, efavirenz, delavirdine, indinavir, ritonavir, and saquinavir are metabolized by hepatic CYP3A4. Therefore, enzyme-inducing AEDs such as phenytoin, carbamazepine, and phenobarbital could potentially lead to insufficient plasma levels of the antiretroviral agents, the dose of which may have to be increased (Romanelli et al., 2000). The plasma concentration of indinavir was found reduced by 16 times after the addition of carbamazepine (Hugen et al., 2000). In contrast, sodium valproate may inhibit the metabolism of antiretroviral drugs as documented with zidovudine (Lertora et al., 1994). Nevirapine and efavirenz are inducers of hepatic CYP3A4, whereas indinavir, ritonavir, and delavirdine are inhibitors of hepatic CYP3A4 (Joly & Yeni, 1999). Ritonavir can cause 2- to 3-fold increase in serum carbamazepine levels causing clinical signs of toxicity (Garcia et al., 2000). Therefore, it seems prudent to try and combine antiretroviral therapy with AEDs with the least likelihood of producing drug interactions, for example, topiramate or levetericetam. It is imperative to perform clinical trials in these settings to obtain objective evidence in favor of this hypothesis.

Conflict of interest: We confirm that we have read the Journal's position on issues involved in ethical publication and affirm that this report is consistent with those guidelines. The author has declared no conflicts of interest.

References

  1. Top of page
  2. Case Report
  3. Discussion
  4. References